Arizona, 2018

Flash Flooding in Arizona, August 8 to 9, 2018

August 8 to 9, 2018 · NWS TWC · 2 events in 2 counties and zones

Scattered thunderstorms moved southwest across much of southeast Arizona throughout the evening hours and overnight. Some storms produced heavy rain that caused flash flooding in Summit and near Kino Springs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms moved southwest across much of southeast Arizona throughout the evening hours and overnight. Some storms produced heavy rain that caused flash flooding in Summit and near Kino Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 8, 9:29 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 8, 9:29 PM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
929 PM MST Wed Aug 8 2018

.SYNOPSIS...Abundant moisture and favorable flow will provide an
active period for thunderstorms with locally heavy rainfall at times
into early next week. Daytime temperatures will also trend near or
below seasonal averages.

&&

.DISCUSSION...Well above average precipitable water is pushing
into the area with decent storm level flow and shear for storm
structure, and solid thermodynamics to support strong and
organized valley storms when the right outflow comes along.
After earlier higher terrain activity, several outflows continue
to push into lower desert locations, and there's plenty of
untapped potential to work with. Areas of showers and
thunderstorms will continue into the early morning hours with an
emphasis on Cochise, Santa Cruz and Pima counties. Some updates
earlier to include more storm coverage for areas west of Tucson
overnight. Please see the previous discussion below for more
details on this busy thunderstorm period for southeast Arizona.

&&

.AVIATION...Valid through 10/06Z.
Areas of TSRA/SHRA will continue into the early morning hours,
with storms redeveloping Wednesday afternoon. SCT-BKN clouds 8k-
15k ft AGL remain through the period with brief MFR conditions
possible. Normal surface wind trends interrupted by strong and
erratic thunderstorm outflows at times. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...The pattern remains favorable for scattered
thunderstorms areawide today, redeveloping each day into the start
of the weekend. Temperatures have also decreased near normal or a
few degrees below, continuing throughout the forecast. Terrain
driven 20-ft winds at less than 15 mph, except for in and around
thunderstorms where strong outflows may occur.

&&

.PREV DISCUSSION...As expected, our first storms have popped over
the White and Chiricahua Mountains this afternoon where the most
clearing has occurred thus far. Visible satellite trends also
suggest cu fields trying to develop vertically over the Pinaleno
and Galiuro Mountains. The cloud shield associated with this
morning's deteriorating MCC continues to dissipate for locations
across Pima, Pinal and Santa Cruz Counties. In particular, the
dense cirrostratus has really limited daytime heating with Tucson
struggling to get out of the 80's, though the high today so far is
90 degrees as of 8/21Z. Nogales has not hit 85 as of yet, but
notable clearing from south to north this last hour may still
allow that to occur. With the lack of sufficient heating from
Tucson westward, storms rolling through the metro will likely be
dependent on any outflows from convection developing on the
Mogollon rim. If this occurs, the best chance for measurable
precip at KTUS looks to be between 9/02Z and 9/07Z, with the
potential for some blowing dust to occur during that time period
as well.

Storms today are feeding off plentiful moisture of 1-1.5+ inches
PWAT via satellite estimates. Additionally, mid-level easterly flow
is quite strong with speeds of 25-35 kts. Upper-level flow however
has a westerly component, and so far anvils are being sheared off
toward the east as storms try to propagate westward off the terrain.
This didn't seem to be too much of an issue for storm development
across northern Chihuahua and Sonora though, where a clustering of
storms looks to be the beginning of yet another MCS. Will have to
keep an eye on these storms into the evening since their evolution
may have an effect on tomorrow's weather across southeast Arizona.

The CAMs including the HRRR and various local WRFs are in pretty
good agreement, developing the strongest convection early this
evening and sustaining through about midnight. Given the
aforementioned cloud shield over much of Pima County, the coverage
of storms west of Tucson should be limited. The strongest storms
will be capable of producing rainfall amounts of 0.5-1" in less than
an hour, and localized flash flooding will be possible, especially
for places which received considerable rainfall over the last 24
hours.

Looking forward into this weekend, ample moisture will remain in
place with no large scale system to erode it. This will be
compounded by strong ridging over the western CONUS and therefore a
general easterly to northeasterly flow across the state. As a
result, daily chances of mainly afternoon and evening showers and
thunderstorms will occur into the upcoming weekend with PoPs above
climo for most locations.

Early next week, the GFS/ECMWF are hinting at a slight decrease in
shower and thunderstorm activity. Given the continued favorable flow
regime and lingering moisture, only very slight tweaks were made to
the inherited PoPs for Sunday through Tuesday, though values are
only slightly lower than those currently expected Friday and
Saturday. That said, daytime temps over the next week will remain in
the double digits and close to climo for early August due to cloud
cover and moisture levels.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Meyer/Carpenter/Howlett

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 8, 5:37 PM MST, 5 hours 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
537 PM MST WED AUG 8 2018

AZZ507-508-511>513-090115-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including
Chiricahua National Monument-Eastern Cochise County Below 5000 Feet
including Douglas/Willcox-Galiuro and Pinaleno Mountains including
Mount Graham-
537 PM MST WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COCHISE COUNTY UNTIL 615
PM MST...

At 535 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northwest of Willcox to Bowie.
Movement was southwest at 10 mph.

Half inch hail and winds in excess of 45 mph will be possible with
these storms. Localized areas of blowing dust are also possible,
followed by heavy rain.

Locations impacted include...
Willcox, Bowie, Cochise, Chiricahua National Monument, Kansas
Settlement and I-10 east of Texas Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3212 11026 3197 10932 3241 10927 3242 11016
TIME...MOT...LOC 0035Z 025DEG 8KT 3233 11005 3231 10947

Meyer
Special weather statement, Aug 8, 8:33 PM MST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Tucson AZ
833 PM MST WED AUG 8 2018

AZZ507-513-090400-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
833 PM MST WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
900 PM MST...

At 832 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Benson, or 3 miles south of Saint David, moving
southwest at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
this storm. Heavy rainfall is also occurring with this storm, and
may lead to significant ponding of roadway dips and other low lying
areas. Frequent cloud to ground lightning is also occurring with
this storm.

Locations impacted include...
Benson, Kartchner Caverns State Park, Whetstone, Saint David and St.
David.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3182 11011 3167 11036 3188 11044 3193 11019
TIME...MOT...LOC 0332Z 065DEG 8KT 3183 11024
Special weather statement, Aug 8, 9:39 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
939 PM MST WED AUG 8 2018

AZZ503-504-507-513-090545-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
939 PM MST WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND
NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 1045 PM MST...

At 937 PM MST, Doppler radar was tracking an area of strong
thunderstorms near Sonoita, moving southwest at 10 to 15 mph.

Half inch hail and winds in excess of 45 mph will be possible with
these storms, along with heavy rain.

Locations impacted include...
Patagonia, Sonoita, Madera Canyon, Patagonia Lake and Elgin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3183 11055 3157 11052 3145 11083 3176 11099
TIME...MOT...LOC 0437Z 063DEG 10KT 3169 11064

Meyer
Special weather statement, Aug 8, 9:39 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
939 PM MST WED AUG 8 2018

AZZ504-514-090500-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
939 PM MST WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 1000 PM
MST...

At 937 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles east of Littletown, or 15 miles southeast of Tucson, moving
west at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm. Heavy rainfall is also occurring with this storm, and
may lead to significant ponding of roadway dips and other low lying
areas.

Locations impacted include...
Tucson, Littletown, Tanque Verde, Summit, Rita Ranch, Vail and
Saguaro National Park East.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3215 11054 3200 11057 3203 11094 3229 11080
TIME...MOT...LOC 0437Z 110DEG 22KT 3211 11073

The radar

The Tucson radar (KEMX), 36 km away, was scanning. The volume nearest the first event began at 05:42 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Pima

When
August 8, 10:45 PM MST to 11:45 PM MST
Where
Pima County, 3.6 mi S of (Tus)tucson Intl Arp to 3.56 mi S of (Tus)tucson Intl Arp
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.068, -110.956

Old Nogales Highway at Summit Street closed due to flash flooding.

Flash Flood, Santa Cruz

When
August 9, 12:30 AM MST to 1:30 AM MST
Where
Santa Cruz County, 4.43 mi SSE of (Ols) Nogales Intl Arpt to 2.47 mi ENE of Nogales
Cause
Heavy Rain
Reported by
Social Media
Coordinates
31.359, -110.829

Flash flooding from heavy rain caused Kino Springs Blvd to become impassable near Kino Springs Gold Course.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779647, 781563.